Kansas, 2011

Damaging Winds in Kansas, July 27, 2011

July 27, 2011 · NWS GLD · 5 events in 1 county or zone

A small cluster of thunderstorms moved over portions of northwest Kansas during the evening, producing wind gusts over 70 mph and several reports of damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A small cluster of thunderstorms moved over portions of northwest Kansas during the evening, producing wind gusts over 70 mph and several reports of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 27, 5:00 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 27, 5:00 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT WED JUL 27 2011

.DISCUSSION...
308 PM MDT FRI JUN 3 2011

17Z WATER VAPOR IMAGERY CONTINUING TO SHOW UPPER LEVEL RIDGE LOCATED
OVER CENTRAL CONUS WITH AXIS GENERALLY ACROSS THE UPPER/MID MISS
VALLEY AND TROUGH PROGRESSING ACROSS PAC NORTHWEST WITH SW FLOW
ALOFT IN BETWEEN OVER CWA. SUBTROPICAL PLUME OF MOISTURE CONTINUES
TO FLOW NORTHEASTWARD FROM AZ/NM NORTHEASTWARD ACROSS CWA AND INTO
THE UPPER MIDWEST AROUND AFOREMENTIONED UPPER HIGH. AT THE
SURFACE...WINDS ARE GENERALLY NORTHWEST ACROSS THE AREA BEHIND A
COLD FRONT WHICH WAS QUASI-STATIONARY APPROX FROM EAST OF
PHILLIPSBURG KANSAS SOUTHWESTWARD TOWARDS THE SOUTHWEST CORNER OF
KANSAS. PRIMARY FORECAST CONCERN CONTINUES TO BE ONGOING PRECIP
CHANCES MAINLY OVER THE NEXT FEW DAYS.

SHORT TERM (TONIGHT-FRIDAY)...UPPER LEVEL RIDGE CURRENTLY IN PLACE
ACROSS THE CENTRAL CONUS WILL FLATTEN OVER THE NEXT DAY OR TWO. THIS
EVENING SFC WINDS ARE EXPECTED TO VEER TO THE NORTHEAST BY 00Z WHICH
WILL CREATE SURFACE CONFLUENCE/CONVERGENCE ACROSS SOUTHWEST
COLORADO. STORMS ARE EXPECTED TO INITIATE IN THIS AREA AND PROGRESS
TO THE EAST/NORTHEAST INTO THE SOUTH/SOUTHWEST FA. STORMS ARE ALSO
EXPECTED TO FORM ALONG THE FRONT TO THE SE OF THE AREA BUT STORM
MOTIONS SHOULD KEEP MOST IF NOT ALL OF THESE STORMS EAST. MAY TWEAK
POPS SLIGHTLY IN A FEW AREAS FOR THIS EVENING BUT GENERALLY SPEAKING
ONGOING POPS LOOK REASONABLE. OVERNIGHT BETTER LIFT ARRIVES WITH
SOME LARGE SCALE FORCING FOR ASCENT NOTED ON 700-300MB DIV-Q FIELDS
COUPLED WITH A 30-40KT 850MB LLJ NOTED. WILL RAISE POPS TO LIKELY
ROUGHLY ACROSS THE EASTERN HALF/THIRD OF FA OVERNIGHT AS OPERATIONAL
MODELS AND ENSEMBLE MEMBERS IN GOOD AGREEMENT GENERATING PRECIP IN
THIS AREA AND CAN/T FIND A SOLID METEOROLOGICAL REASON TO DISAGREE.
THURSDAY MORNING KEPT LOW CHANCE POPS ACROSS THE FAR EAST BUT THIS
MAY REQUIRE ADJUSTING DEPENDENT UPON FORWARD MOTION OF EXPECTED
OVERNIGHT MCS AND TRAILING SUBSIDENCE. OTHERWISE CONVECTION/PRECIP
SHOULD TAPER DURING THE MORNING. THURSDAY AFTERNOON/EVE AND FRIDAY
AFTERNOON EVE THE PATTERN WILL BE SIMILAR TO TODAY/S WITH CONVECTION
FORMING ALONG STATIONARY FRONTAL BOUNDARY ACROSS SOUTHWEST
KS/SOUTHEAST COLO AND SPREADING NORTHEASTWARD ACROSS FA...WITH A
SLIGHT WEIGHT TO POPS AND QPF ACROSS SOUTHEAST FA NEAR FRONTAL
ZONE.

IN THE EXTENDED (SAT-TUE)...INITIALLY ZONAL FLOW UNDER NORTHERN
PERIPHERY OF EAST-WEST UPPER LEVEL HIGH ACROSS SOUTHERN CONUS WILL
AMPLIFY ACROSS THE CENTRAL CONUS AS UPPER LEVEL RIDGE OF HIGH
PRESSURE STRENGTHENS ACROSS REGION. MAIN CHANGE DURING THE PERIOD
WAS TO DELAY FRONTAL PASSAGE UNTIL TUESDAY VERSUS MONDAY WITH
OPERATIONAL MODELS COMING INTO A BIT BETTER AGREEMENT REGARDING THIS
FEATURE. AS A RESULT...HAVE BUMPED MAX TEMPS UP A DEGREE OR TWO
SUNDAY AND PARTICULARLY MONDAY. INTRODUCED LOW CHANCE POPS ACROSS
NORTHERN CWA TUESDAY AS FRONT STALLS ACROSS THE SOUTH WITH AN
APPROACHING SHORTWAVE TROUGH AT THAT TIME.

050
&&

.AVIATION...
500 PM MDT WED JUL 27 2011

FOR THE 00Z TAFS...EXPECTING SHOWERS AND THUNDERSTORMS THIS EVENING
INTO THE MORNING HOURS THROUGH MUCH OF THE REGION. WHILE THERE IS
CONVECTIVE POTENTIAL NEAR KMCK...THE FORCING IS BETTER AT KGLD AND
FURTHER SOUTH. HAVE CB GROUPS FOR KMCK IN THE TAFS...AND VCTS WITH A
TEMPO GROUP FOR -TSRA AT KGLD. PREVAILING WINDS ARE EXPECTED TO BE
VARIABLE AND LIGHT...BUT THUNDERSTORM OUTFLOW MAY LEAD TO BRIEF
STRONG WINDS...ESPECIALLY AT KGLD. AS THE TERMINALS RADIATE AND COOL
OVERNIGHT...THERE IS A CHANCE FOR BRIEF PERIODS OF LOW CEILINGS AND
REDUCED VISIBILITIES ACROSS THE REGION...BUT STILL LOOKS LIKE
PREVAILING CONDITIONS AT THE TERMINALS WILL BE VFR. HAVE INCLUDED
SCATTERED LOW CLOUDS BY 10Z AT BOTH TERMINALS. DURING THE
DAYTIME...THERE WILL CONTINUE TO BE POTENTIAL FOR CONVECTION...SO
HAVE INCLUDED CB GROUPS AGAIN AT 14Z.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 27, 10:26 AM CST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1026 AM MDT WED JUL 27 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1026 AM MDT WED JUL 27 2011 /1126 AM CDT WED JUL 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES OF 100 TO 104 DEGREES ARE EXPECTED EAST OF A LINE
FROM NORTON THROUGH HILL CITY TO GOVE KANSAS.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE LATE THIS AFTERNOON
AND ESPECIALLY THIS EVENING ACROSS THE AREA. STORMS WILL CONTINUE INTO
THE OVERNIGHT HOURS. THE PRIMARY THREATS WILL BE DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
THURSDAY AFTERNOON AND EVENING. DURING THE OVERNIGHT HOURS THUNDERSTORMS
WILL BECOME HEAVY RAIN PRODUCERS.

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE FRIDAY THROUGH
TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED BUT LOCALLY
HEAVY RAINFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Goodland radar (KGLD), 58 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
July 27, 7:05 PM CST
Where
Logan County, 10 mi W of Russell Spgs
Measured
65 kt (75 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.920, -101.356

A thunderstorm wind gust broke the back window out of a vehicle, bent a TV tower and moved a picnic table 20 feet.

Thunderstorm Wind, Logan

When
July 27, 7:15 PM CST
Where
Logan County, 9 mi W of Russell Spgs
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.920, -101.337

A thunderstorm wind gust damaged a quonset building and moved a fuel tank.

Thunderstorm Wind, Logan

When
July 27, 7:25 PM CST
Where
Logan County, 3.45 mi S of Winona
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.020, -101.250

A garage was destroyed, and three utility poles on the property were broken, as a result of a thunderstorm downburst. The time of the report is estimated from radar and a nearby 72 mph mesonet wind gust in Winona.

Thunderstorm Wind, Logan

When
July 27, 7:25 PM CST
Where
Logan County, 2.07 mi S of Page City
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
39.050, -101.150

The spotter estimated peak winds to be near 60 mph.

Thunderstorm Wind, Logan

When
July 27, 7:27 PM CST
Where
Logan County, Winona
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.070, -101.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318821, 318822, 318817, 318818, 318819.